Alert archive / Georgia / Freeze Warnings in 2023

Freeze Warning 4, NWS Atlanta, GA

March 17, 202324 counties in Georgia

NWS Atlanta, GA issued this freeze warning at Mar 17, 2023, 10:16 AM EDT for 24 counties in Georgia. It took effect at Mar 18, 2023, 2:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2023, 10:16 AM EDT (14:16 UTC)
In effect from
Mar 18, 2023, 2:00 AM EDT
Expired
Mar 18, 2023, 11:00 AM EDT
In force
9 hr
Issued by
NWS Atlanta, GA
All 24 counties

Bartow County, GA, Carroll County, GA, Catoosa County, GA, Chattooga County, GA, Cherokee County, GA, Cobb County, GA, Dade County, GA, Dawson County, GA, Douglas County, GA, Fannin County, GA, Floyd County, GA, Gilmer County, GA, Gordon County, GA, Haralson County, GA, Lumpkin County, GA, Murray County, GA, Paulding County, GA, Pickens County, GA, Polk County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Atlanta radar (KFFC), 119 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
357 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS72 KFFC 171416
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
1016 AM EDT Fri Mar 17 2023

GAZ001>009-011>016-019>021-030>032-041>043-181000-
/O.UPG.KFFC.FZ.A.0004.230318T0600Z-230318T1500Z/
/O.NEW.KFFC.FZ.W.0004.230318T0600Z-230318T1500Z/
/O.NEW.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Cobb-Haralson-Carroll-Douglas-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Marietta, Carrollton, and Douglasville
1016 AM EDT Fri Mar 17 2023

...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM EDT SATURDAY...
...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 29 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 23 possible.

* WHERE...Portions of north central, northeast and northwest 
  Georgia.

* WHEN...For the Freeze Warning, from 2 AM to 11 AM EDT 
  Saturday. For the Freeze Watch, from late Saturday night 
  through Sunday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ022>025-027-033>038-044>050-052>060-066>072-078-079-089-181000-
/O.NEW.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/
Forsyth-Hall-Banks-Jackson-Madison-North Fulton-Gwinnett-Barrow-
Clarke-Oconee-Oglethorpe-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Heard-Coweta-Fayette-Clayton-Spalding-Henry-
Butts-Jasper-Putnam-Troup-Meriwether-Pike-Upson-Lamar-Monroe-
Jones-Harris-Talbot-Muscogee-
Including the cities of Gainesville, Atlanta, Lawrenceville, 
Athens, East Point, Decatur, Conyers, Covington, Newnan, 
Peachtree City, Griffin, and Columbus
1016 AM EDT Fri Mar 17 2023

...FREEZE WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 29 possible.

* WHERE...Portions of central, east central, north central, 
  northeast and west central Georgia.

* WHEN...From late Saturday night through Sunday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
147 
WWUS72 KFFC 180736
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
336 AM EDT Sat Mar 18 2023

GAZ001>009-011>016-019>021-030>032-041>043-182000-
/O.UPG.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/
/O.NEW.KFFC.FZ.W.0005.230319T0500Z-230319T1500Z/
/O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/
/O.CON.KFFC.FZ.W.0004.000000T0000Z-230318T1500Z/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Polk-Paulding-Cobb-Haralson-Carroll-Douglas-
Including the cities of Calhoun, Dahlonega, Cleveland, Rome, 
Cartersville, Marietta, Carrollton, and Douglasville
336 AM EDT Sat Mar 18 2023

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

...FREEZE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY...

...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...For the first Freeze Warning, sub-freezing temperatures 
  as low as 30. For the second Freeze Warning, sub-freezing 
  temperatures as low as 22 expected. For the Freeze Watch, sub- 
  freezing temperatures as low as 22 possible.

* WHERE...Portions of north central, northeast and northwest 
  Georgia.

* WHEN...For the first Freeze Warning, until 11 AM EDT this 
  morning. For the second Freeze Warning, from 1 AM to 11 AM EDT 
  Sunday. For the Freeze Watch, from Sunday evening through 
  Monday morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ022>025-027-033>038-044>050-052>060-066>072-078-079-089-182000-
/O.UPG.KFFC.FZ.A.0005.230319T0500Z-230319T1500Z/
/O.NEW.KFFC.FZ.W.0005.230319T0500Z-230319T1500Z/
/O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/
Forsyth-Hall-Banks-Jackson-Madison-North Fulton-Gwinnett-Barrow-
Clarke-Oconee-Oglethorpe-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Heard-Coweta-Fayette-Clayton-Spalding-Henry-
Butts-Jasper-Putnam-Troup-Meriwether-Pike-Upson-Lamar-Monroe-
Jones-Harris-Talbot-Muscogee-
Including the cities of Gainesville, Atlanta, Lawrenceville, 
Athens, East Point, Decatur, Conyers, Covington, Newnan, 
Peachtree City, Griffin, and Columbus
336 AM EDT Sat Mar 18 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY...

...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as low
  as 27 expected. For the Freeze Watch, sub-freezing temperatures
  as low as 25 possible.

* WHERE...Portions of central, east central, north central, 
  northeast and west central Georgia.

* WHEN...For the Freeze Warning, from 1 AM to 11 AM EDT Sunday. 
  For the Freeze Watch, from Sunday evening through Monday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ039-051-061-062-073-182000-
/O.NEW.KFFC.FZ.W.0005.230319T0500Z-230319T1500Z/
/O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/
Wilkes-Taliaferro-Hancock-Warren-Baldwin-
Including the city of Milledgeville
336 AM EDT Sat Mar 18 2023

...FREEZE WARNING IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY...

...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 31 expected. For the Freeze Watch, sub-freezing 
  temperatures as low as 28 possible.

* WHERE...Wilkes, Taliaferro, Hancock, Warren and Baldwin 
  Counties.

* WHEN...For the Freeze Warning, from 1 AM to 11 AM EDT Sunday. 
  For the Freeze Watch, from Sunday evening through Monday 
  morning.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

GAZ074>076-080>085-090>097-102>109-182000-
/O.NEW.KFFC.FZ.A.0006.230320T0200Z-230320T1500Z/
Washington-Glascock-Jefferson-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Chattahoochee-Marion-Schley-Macon-Peach-Houston-
Bleckley-Laurens-Stewart-Webster-Sumter-Dooly-Crisp-Pulaski-
Wilcox-Dodge-
Including the cities of Macon, Warner Robins, Dublin, Lumpkin, 
Americus, and Cordele
336 AM EDT Sat Mar 18 2023

...FREEZE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 28 possible.

* WHERE...Portions of central, east central and west central 
  Georgia.

* WHEN...From Sunday evening through Monday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this freeze warning went out at Mar 17, 7:44 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 17, 7:44 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
744 AM EDT Fri Mar 17 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 323 AM EDT Fri Mar 17 2023

As the morning begins, an intensifying low pressure system is
positioned over the Great Lakes region, with a cold front dropping
southward into the Lower Mississippi River Valley. As the surface
low moves into Southeast Canada over the course of the day, the cold
front will advance eastward towards Georgia. The approaching front
and southerly fetch will continue to increase low-level moisture and
cloud cover through the morning. Ample cloud cover will keep
overnight low temperatures from dropping as low as the previous few
nights, and are instead forecast to be in the upper 40s and low 50s
across the area. Dewpoints are quickly increasing from west to east
and will continue over the course of the day, reaching into the
upper 50s across the area by this afternoon. Showers have begun to
spread into far northwest Georgia, which are expected to increase in
coverage and spread south and east into the forecast area as the
frontal boundary approaches.

Widespread showers are expected throughout the day, primarily along
and north of the I-85 corridor during the morning and early
afternoon hours. The better coverage of clouds and precipitation in
this area will limit afternoon highs to the mid 60s. In contrast,
with more diurnal warming, temperatures are anticipated to warm into
the mid 70s in central Georgia. Hi-res guidance has been consistent
on indicating another wave of precipitation will move into central
Georgia in the early to mid afternoon as the cold front drops into
the area. After this point, the axis of the most widespread
precipitation will begin to push southward ahead of the front. While
the majority of the precipitation today is expected to be showery,
considering the temperatures in the mid 70s and dewpoints in the
upper 50s, the aforementioned locations in central Georgia could see
enough airmass recovery to see isolated to scattered surface-based
thunderstorms. SBCAPE values of up to 500-800 J/kg will be possible
in portions of west-central Georgia this afternoon.

As the parent surface low moves northeastward into Canada, the best
dynamics look to be displaced well to the north of the frontal
forcing through the forecast area. If any destabilization is able to
occur in the afternoon, there will also be 0-1 km shear values of 25-
35 kts and 0-1 storm relative helicity values between 150-250 m2/s2
ahead of the front. The highest low-level shear and SRH values now
appear that they will be displaced from the best surface-based
instability. In any case, the possibility still exists that isolated
storms could become strong to marginally severe, capable of
producing gusty winds. A short-lived tornado cannot be ruled out,
but is looking increasingly unlikely. We are looking at a
conditional threat for severe weather, and any strong to severe
storms developing will be contingent upon destabilization. This
appears to be most likely in the far southwestern corner of the
CWA during the afternoon, and The SPC has maintained a Day 1
Marginal Risk for severe weather in this area.

Thunderstorm chances will gradually diminish this evening and
tonight as the cold front advances through Georgia. The main axis of
precipitation will be confined to the far south and east portions of
the forecast area by Saturday morning. Meanwhile, cool and dry
northwesterly flow will filter into north Georgia behind the front.
Temperatures north of I-85 are expected to drop into the upper 20s
to low 30s, warranting a Freeze Watch in this area for late tonight
into Saturday morning. Low temperatures are forecast to be in the
mid 30s to low 40s elsewhere across the CWA. The cold front will
become elongated and stall as it becomes nearly parallel to the
upper level southwesterly flow, which will keep scattered showers
and increased cloud cover in place across the southern tier on
Saturday. Afternoon highs on Saturday will be in the 50s.

King

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 323 AM EDT Fri Mar 17 2023

Long term picks up on Saturday evening with FROPA pushing off to the
SE CWA, with lingering rain or light showers possible across central
Georgia. Otherwise, main concerns in the extended will be
unseasonably cooler temps reaching near Freeze Warning criteria
Saturday night through Monday night, with coolest temps in the 20s
to low 30s expected along and north of the I-85 corridor.

Couple systems to keep an eye on through the extended. First one
to impact the area will be possible on Tuesday with GFS
continually progging the wet solution the last few runs over
central Georgia as a shallow mid- lvl trough ejects eastward over
the area as an associated surface deepens off the SC coast.
Meanwhile, ECMWF, CONS, and a few other models remain dry with
surface high reigning supreme. Kept PoPs negligible for now but
something to monitor.

Continuing on, another FROPA possible late in the extended
forecast, approaching NW Georgia between Thursday night to
Saturday afternoon. Timing differences, QPF totals, strength of
system vary from model to model, so went with low range Chance
PoPs across N Georgia by late Thursday night.

Morgan

&&

.AVIATION...
(12Z TAFS)
Issued at 738 AM EDT Fri Mar 17 2023

SHRA is ongoing across NW GA ahead of an approaching cold front,
and have begun to spread into the ATL area. Showers are expected
to spread southward throughout the day. TSRA chances are expected
to be confined mainly to the south of ATL, so thunder mention has
been pulled from the ATL TAF. Ceilings have dropped to MVFR at
ATL, and are anticipated to lower to IFR by 14Z. Ceilings are
anticipated to lift to MVFR after the frontal passage on Friday
night and scatter out during the early morning hours on Saturday.
Lower visibilities can be expected during heavier showers.SW winds
are expected to increase to 10-14 kts with gusts up to 25 kts
after 14-15Z and through much of the daytime. Winds will shift to
NW after the front moves through the area after 02Z. Ceilings are
expected to scatter out and return to VFR after 06Z.

//ATL Confidence...12Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          38  55  31  52 /  70   0   0   0
Atlanta         35  51  30  47 /  50   0   0   0
Blairsville     29  46  22  43 /  20   0   0   0
Cartersville    32  52  26  47 /  20   0   0   0
Columbus        40  55  34  53 /  80  10  10   0
Gainesville     35  52  30  49 /  40   0   0   0
Macon           41  55  36  53 /  90  20  10   0
Rome            32  52  27  47 /  10   0   0   0
Peachtree City  35  52  29  48 /  50  10   0   0
Vidalia         48  57  41  58 /  90  60  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Saturday morning for
GAZ001>009-011>016-019>021-030>032-041>043.

&&

SHORT TERM...King
LONG TERM....Morgan
AVIATION...King
Hazardous weather outlook, Mar 17, 5:31 AM EDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
531 AM EDT Fri Mar 17 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
531 AM EDT Fri Mar 17 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will be possible Friday afternoon and
evening. Isolated storms in central Georgia could become strong
and capable of producing gusty winds.

A Freeze Watch has been issued for portions of north Georgia,
roughly along and north of I-85, for tonight into Saturday
morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

A Freeze Watch will remain in effect for portions of north
Georgia, roughly along and north of I-85, until 11 AM EDT on
Saturday morning.

Sub-freezing temperatures will be possible once again across north
and portions of central Georgia Saturday night into Sunday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:08 AM EDTFreeze WatchFFCBartow, Carroll, Catoosa, Chattooga, Cherokee, Cobb and 18 more7 hr
Mar 17, 10:16 AM EDTFreeze WatchFFCBanks, Barrow, Bartow, Butts, Carroll, Catoosa and 54 more17 hr

Nearby

Freeze Warnings in Georgia, 2023Every freeze warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.